Fibrates, Statins, and Myopathy

Abstract & Commentary

Source: Wortmann RL. Lipid-lowering agents and myopathy. Curr Opin Rheumatology. 2002;14:643-647.

Nicotinic acid, fibrates, and statins (HMG CoA reductase inhibitors), by lowering serum lipid levels, reduce cardiovascular morbidity and mortality. Myopathy has been associated with these agents, ranging from myalgias to rhabdomyolysis, myoglobinuria, renal failure, and death, and appears dose-related rather than idiosyncratic or allergic. Impaired renal function and combining different types of lipid-lowering agents may increase myotoxicity. Symptoms, which may be focal, proximal, or generalized, include weakness, myalgias, and muscle tenderness or cramping sensations. Creatine kinase (CK) may be normal or elevated and muscle biopsy is nonspecific, showing variation of fiber diameter, fiber splitting, internal nuclei, fibrosis, necrosis, and hypercontracted fibers.

Fibrates and statins are associated with a 42-fold and 8-fold increased risk of myopathy, respectively, compared to normal controls, but the incidence remains low, at 6 per 100,000 and 1 per 100,000, respectively. Overall mortality from statin-associated fatal rhabdomyolysis is 0.15 per million prescriptions, but this includes cerivastatin (Baychol), which was withdrawn from the market with 3.16 deaths reported per million prescriptions.

Etiology remains unclear. Complicating factors, including concomitant hypothyroidism and increased exercise, may contribute to CK elevation and myalgia. By inhibiting HMG CoA reductase, mevalonic acid synthesis is also impaired. Mevalonic acid is an isoprenoid precursor, necessary for RNA synthesis, glycoprotein synthesis, heme A, and ubiquinone (coenzyme Q10), both the latter involved in the electron transport chain, the last containing 10 isoprenoid units. Coenzyme Q is an antioxidant in lipid membranes and low levels may predispose to membrane damage and myopathy. Indeed, coenzyme Q supplementation may be beneficial for statin-associated myopathy,1 but not universally so, suggesting that pathogenesis of statin-myopathy is likely multifactorial.

Commentary

Axonal polyneuropathy may also be associated with statin usage.2 In a population-based study in Funen, Denmark (population 465,000), 1084 patients with a diagnosis of polyneuropathy were registered between 1994 and 1998. After record review, 166 were found to have no other concomitant diagnoses associated with neuropathy, including diabetes, renal failure, alcoholism, thyroid disease, cancer, monoclonal gammopathy, AIDS, Lyme disease, collagen vascular disease, vitamin deficiency, familial polyneuropathy, heavy metal intoxication, or chronic inflammatory demyelinating polyneuropathy. All 166 fulfilled clinical criteria for polyneuropathy, including distal sensorimotor symptoms and abnormal nerve conduction studies. Each patient was matched with 25 age-, sex-, and date-matched Funen citizens without a diagnosis of polyneuropathy as controls. Analysis of prescription records revealed that patients with idiopathic polyneuropathy were 16.1 times more likely to have been on statins, with increased duration and dosage associated with increased risk. Does this mean that statins cause neuropathy? Not necessarily. As the underlying disease, atherosclerotic peripheral vascular disease may be causative or contributory.3 Patients with chronic idiopathic axonal polyneuropathy (CIAP) or peripheral vascular disease, n = 97 each, and 96 age- and sex-matched controls were investigated in this incidence case-control study. CIAP patients were more likely to have cardiovascular disease or risk factors compared to controls that included stroke, heart disease, or family history thereof, hypertension, hypercholesterolemia, or current smoking history. Correspondingly, those with peripheral vascular disease were 3.3 times as likely to have CIAP than controls. Statins, cardiovascular disease, and polyneuropathy are inter-related but which comes first remains to be clarified.

Michael Rubin, MD, Professor of Clinical Neurology, New York Presbyterian Hospital-Cornell Campus, Assistant Editor, Neurology Alert.

References

1. Shults CW, Schapira AH. Neurology. 2001;57:375-376.

2. Gaist D, et al. Neurology. 2002;58:1333-1337.

3. Teunissen LL, et al. J Neurol Neurosurg Psychiatry. 2002;72:590-595.